Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.
Nursing math & unit conversions
Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Write the given quantity with its unit and the unit you want.
Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
Check the direction: a smaller unit gives a bigger number.
Round only the final answer, to the precision the question names.
2Practice problems
1.Clinical assessment scoresMedium
Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 28/min, SpO₂ 88% on room air, blood pressure 130/78 mmHg, pulse 104/min, responds only to pain, temperature 37.6 °C. What is the NEWS2 total score?
RR 28SpO₂ 88%airSBP 130HR 104PT 37.6 °C
NEWS2 =
2.Clinical assessment scoresHard
Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: no impairment; moisture: very moist; activity: walks occasionally; mobility: slightly limited; nutrition: excellent; friction and shear: potential problem. Use the bands 19–23 not at risk, 15–18 mild, 13–14 moderate, 10–12 high and 9 or below very high. Click the risk level.
1not at risk
2mild risk
3moderate risk
4high risk
5very high risk
3.Arterial blood gas interpretationMedium
A practice arterial blood gas shows pH 7.54, PaCO₂ 29 mmHg (3.9 kPa) and HCO₃⁻ 24 mmol/L. The primary disorder is respiratory alkalosis. How far is it compensated? Click your answer.
pH 7.54PaCO₂ 29 mmHg (3.9 kPa)HCO₃⁻ 24 mmol/L
1uncompensated
2partially compensated
3fully compensated
4.Arterial blood gas interpretationHard
At sea level, a practice gas taken on 40% oxygen shows PaO₂ 65 mmHg (8.7 kPa) and PaCO₂ 53 mmHg (7.1 kPa). Use PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 to find the A–a gradient.
A student nurse is asked to carry out a procedure they have not been trained to do. What should they do?
ADo it anyway, carefully, to avoid upsetting the team or delaying care
BExplain that they have not been trained and ask for supervision
CWatch a video and then do it alone
DAsk the patient to talk them through it
6.Nursing fundamentalsHard
A patient asks for a same-sex nurse for intimate care because of their religious beliefs. What should the nurse do?
AArrange it where possible and record the preference in the care plan
BRefuse, as all nurses are equally qualified
CAgree, but only if the patient has a written note from a religious leader
DTell the patient they must accept whoever is on duty
7.Nursing math & unit conversionsMedium
Practice exercise (made-up values, not clinical guidance). A dose calculation for an injection gives 9.0305 mL. The rule in this exercise is that volumes of 1 mL or more are rounded to the nearest tenth of a mL. What value x do you record?
9.0305 mL
x = mL
8.Nursing math & unit conversionsHard
Practice exercise (made-up values, not clinical guidance). A prescription reads 1 tbsp of an oral suspension every 6 hours for 5 days. Using 1 tbsp = 15 mL, how many mL V are needed for the whole course?
1 tbspevery 6 hours5 days1 tbsp = 15 mL
V = mL
3Solutions
1.Clinical assessment scores
Answer: NEWS2 = 10
NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.
Score each parameter
RR 28/min → 3
SpO₂ 88% → 3
on air → 0
SBP 130 mmHg → 0
HR 104/min → 1
responds only to pain (P) → 3
T 37.6 °C → 0
Add
NEWS2 = 3 + 3 + 0 + 0 + 1 + 3 + 0 = 10
Answer
NEWS2 = 10
2.Clinical assessment scores
Answer: mild risk
Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.
Score each subscale
sensory perception: no impairment → 4
moisture: very moist → 2
activity: walks occasionally → 3
mobility: slightly limited → 3
nutrition: excellent → 4
friction and shear: potential problem → 2
Add
Braden total = 4 + 2 + 3 + 3 + 4 + 2 = 18
Risk level
18 → mild risk
Answer
mild risk
3.Arterial blood gas interpretation
Answer: uncompensated
Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.
ROME, value by value
pH 7.54: alkalaemia (above 7.45)
PaCO₂ 29 mmHg: low (35–45)
HCO₃⁻ 24 mmol/L: normal (22–26)
Compensation
uncompensated
Answer
uncompensated
4.Arterial blood gas interpretation
Answer: A–a gradient = 153.9 mmHg
Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.
Answer: B · Explain that they have not been trained and ask for supervision
Why this is the answer
Nurses and students must only practise within their competence. Saying so, and asking to observe or be supervised, protects the patient and the student.
Answer
B · Explain that they have not been trained and ask for supervision
6.Nursing fundamentals
Answer: A · Arrange it where possible and record the preference in the care plan
Why this is the answer
Respecting such preferences supports dignity and trust. The nurse arranges it whenever possible, records it and explains if it cannot be met in an emergency.
Answer
A · Arrange it where possible and record the preference in the care plan
7.Nursing math & unit conversions
Answer: x = 9 mL
Rounding: look at the digit just after the place you round to: 5 or more rounds up, 4 or less leaves the digit as it is. Round only the final answer, never the steps. Typical exam rules: volumes of 1 mL or more to the nearest tenth, volumes below 1 mL to the nearest hundredth, drip rates to whole drops and weights to one decimal place; always follow the rule the question states.
Digit in the tenths place
9.0305 → 0
Only the next digit decides
9.0305 → 3
3 is 4 or less, so 0 stays.
The digits after it (05) are ignored: round once, never step by step.
Round
x = 9 mL
Answer
x = 9 mL
8.Nursing math & unit conversions
Answer: V = 300 mL
Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.